COMMENTARY

Statin Myalgia: Stop, Restart, or Switch?

Douglas S. Paauw, MD

September 13, 2021

A 66-year-old woman is discharged from the hospital after an MI. Her discharge medications include atorvastatin 40 mg, lisinopril 20 mg, acetylsalicylic acid 81 mg, and clopidogrel 75 mg. At this patient’s follow-up appointment, she mentions that she has muscle pain and stiffness in both legs and her back. Her labs include thyroid-stimulating hormone of 2.0 and vitamin D of 40. She stops the atorvastatin for 2 weeks with resolution of her symptoms.

Dr Douglas Paauw

Which treatment recommendation would you make for this patient?

A. Restart atorvastatin

B. Start rosuvastatin twice a week

C. Start ezetimibe

D. Start a PCSK9 inhibitor

We often see high-risk cardiovascular disease patients who are concerned about muscle side effects brought on by statins. I think we all can agree that this patient needs aggressive medical therapy for prevention of secondary cardiovascular events. I would restart her atorvastatin.

Neilsen and Nordestgaard found that early statin discontinuation rates increased from 6% in 1995 to 18% in 2010.1

Early statin discontinuation correlated with negative statin-related news stories, their paper states. This suggests either an increased awareness of side effects or a possible nocebo effect.

Statin Rechallenge Results

Joy and colleagues reported the results on eight patients who had developed myalgias within 3 weeks of starting a statin. These patients, who received placebo or statin, completed an N-of-1 trial with three double-blind, crossover comparisons separated by 3-week washout periods.

Patients were evaluated pain on a visual analog scale (VAS). For each N-of-1 trial there was no statistically significant difference in pain or myalgia score between those who took statin and placebo. Five of the eight patients chose to continue on statins at the end of the trial.

Herrett and colleagues performed a more extensive series of N-of-1 trials involving 200 patients who had stopped or were considering stopping statins because of muscle symptoms.3 Participants either received 2 months of atorvastatin 20 mg or placebo for 2-month blocks six times. They rated their muscle symptoms on a VAS at the end of each block. There was no difference in muscle symptom scores between the statin and placebo periods.

Wood and colleagues took it a step further, when they studied an N-of-1 trial that included statin, placebo, and no treatment.4 Each participant received four bottles of atorvastatin 20 mg, four bottles of placebo, and four empty bottles. Each month they used treatment from the bottles based on random sequence and reported daily symptom scores. The mean symptom intensity was 8.0 during no-tablet months, 15.4 during placebo months (P < .001, compared with no-tablet months), and 16.3 during statin months (P < .001, compared with no-tablet months; P = .39, compared with placebo).

Taylor and colleagues studied 120 patients who had prior statin-associated muscle complaints.5 Each patient received either simvastatin 20 mg or placebo for 4 weeks, and then were switched for an additional 4 weeks. A total of 43 patients (36%) had pain on simvastatin but not placebo, 21 (17%) had no pain with either treatment, 21 (17%) reported pain with both treatments, and 35 (29%) had pain with placebo but not simvastatin. These studies support the concept of nocebo effect in patients who have muscle symptoms on statins.

So what should be done? Brennan and Roy did a retrospective study of 118 patients referred to a lipid clinic as being statin intolerant to two or more statins.6 Most of the patients were able to tolerate a statin: 71% tolerated same statin rechallenge, 53% tolerated statin switch, and 57% tolerated a nonstatin therapy.

In the Prosisa study, only 27% of patients who reported statin-associated muscle symptoms had reappearance of muscle symptoms after rechallenge with a statin.7

Research Implications

Rechallenge with the same statin seems to be a reasonable first step, followed by switching to a different statin. I also share the concept of nocebo effect with my patients, and tell them I believe they have an excellent chance of tolerating the statin.

Pearl: The majority of patients with muscle symptoms while taking a statin likely have a nocebo effect, and are likely to tolerate rechallenge with the same statin.

Douglas S. Paauw, MD, is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. He is a member of the editorial advisory board of Internal Medicine News. He has no conflicts to disclose. Contact him at imnews@mdedge.com.

References

1. Nielsen SF and Nordestgaard BG. Eur Heart J. 2016;37:908-16.

2. Joy TR et al. Ann Intern Med. 2014;160:301-10.

3. Herrett E et al. BMJ. 2021 Feb 24;372:n135.

4. Wood FA et al. N Engl J Med 2020;383:2182-4.

5. Taylor BA et al. Atherosclerosis. 2017;256:100-4.

6. Brennen ET and Roy TR. Can J Card. 2017;33(5):666-73.

7. Bonaiti Fet al. Atherosclerosis. 2020;315:E13-4.

This article originally appeared on MDedge.com, part of the Medscape Professional Network.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....